Hail, Phillips
- When
- June 23, 7:01 PM MST
- Where
- Phillips County, 16.47 mi WSW of Loring
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.740, -108.200
Clusters of thunderstorms merged over central Montana and developed and moved further eastward over eastern Montana ahead of an approaching upper level trough over the Pacific Northwest and ahead of an upper level disturbance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Clusters of thunderstorms merged over central Montana and developed and moved further eastward over eastern Montana ahead of an approaching upper level trough over the Pacific Northwest and ahead of an upper level disturbance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 23, 2:34 PM MST, 4 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 334 PM MDT THU JUN 23 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY... WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWING A STRONG UPPER LEVEL STORM SYSTEM SPREADING STRONG TO SEVERE THUNDERSTORMS ACROSS WESTERN MONTANA THIS AFTERNOON. LIKELIHOOD OF SEVERE THUNDERSTORMS WILL SPREAD INTO OUR WESTERN ZONES BY ABOUT 03Z. SEVERE WEATHER PARAMETERS SUGGEST THE STRONGEST STORMS WILL BE OVER OUR WESTERN AND CENTRAL ZONES THROUGH ABOUT 09Z. AFTER 09Z...THE STORMS WILL LIKELY BECOME LESS SEVERE AS THEY TRAVERSE THE REMAINDER OF THE CWA TOWARD THE EAST. ISSUED A FLASH FLOOD WATCH FOR COUNTIES SOUTH OF THE MISSOURI RIVER. LATEST MODEL DATA SUGGESTS SIGNIFICANT RAINFALL RATE UP TO 2 INCHES PER 3 HOURS WILL BE POSSIBLE...ESPECIALLY FOR GARFIELD AND PRAIRIE COUNTIES SOMETIME BETWEEN 04Z AND 10Z. NEXT SHIFT SHOULD MONITOR THESE STORMS FOR POTENTIAL FLASH FLOODING. FRIDAY...CLEARING FROM THE WEST WILL BRING RELIEF FROM THE STORMS TO ALL BUT OUR FAR EASTERN ZONES. SATURDAY WILL SEE ANOTHER ROUND OF THUNDERSTORMS...BUT THEY ARE NOT EXPECTED TO BE SEVERE AND WILL LIKELY PRODUCE NO MORE THAT A QUARTER OF AN INCH OF RAIN. THE ENTIRE SHORT TERM FORECAST PERIOD WILL BE DOMINATED BY THE INFLUENCE FROM THE SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM TRAVERSING THE NORTHERN ROCKIES AND THE ADJACENT NORTHERN HIGH PLAINS. BMICKELSON PREVIOUS SHORT TERM DISCUSSION...UPPER RIDGE OVER THE AREA TODAY WITH ADDITIONAL RISES IN THICKNESSES...WHICH WILL WILL DRIVE TEMPS INTO THE 80S FOR HIGHS TODAY. MODELS INDICATE 850 MD WINDS UP TO 30 KT TODAY...WHICH WE WILL EASILY MIX DRY ADIABATICALLY TOO...SO ISSUED A LAKE WIND ADVISORY. UPPER LOW ALONG THE BC COAST TO MOVE SLOWLY INLAND ACROSS S CANADA THE NEXT FEW DAYS. LEADING SURFACE COLD FRONT WILL INTENSIFY AS IT MOVES ACROSS OUR AREA TONIGHT.. THIS COMBINES WITH AN UPPER SHORTWAVE WITH MODERATELY STRONG LIFT AND PRECIP WATER THAT IS AS HIGH AS 1.4 INCHES IN OUR AREA. THE MOST UNSTABLE AIR WILL BE IN OUR W WHERE MODEL SOUNDING FORECAST LIFTED INDEXES ARE AS LOW AS -8 AND CAPES OVER 2500 J/KT. THIS IS A FAIRLY COMMON SEVERE WEATHER SCENARIO FOR THIS TIME OF YEAR...AND IS OUTLINED BY THE SWODY1. WIND SHEAR JUST SO-SO...AND LATE NIGHT/EARLY MORN ARRIVAL IN OUR E ARE LESS FAVORABLE. HEAVY RAINFALL WITH THE STORMS AGAIN A CONCERN...AT LEAST AS MUCH AS ARE THE FEW SEVERE STORMS EXPECTED...AS THEY WILL BE MOVING SOMEWHAT SLOW AND PACKING QUITE A BIT OF MOISTURE. WENT WITH POSSIBLE HEAVY RAINFALL WORDING...BUT FLASH FLOOD WATCH AGAIN SERIOUSLY CONSIDERED...AND WILL NEED TO BE BY DAY SHIFT AS WELL. THERE IS QUICK DRYING FRIDAY FROM THE WEST...AND COOLING AND BECOMING LESS UNSTABLE. BUT WITH PERSISTENT SW FLOW ALOFT ANOTHER WEAKER SHORTWAVE ARRIVING FRI EVE AND ANOTHER SATURDAY FOR ADDITIONAL CHANCES OF SHOWERS. SIMONSEN .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... THE LONG-WAVE TROUGH ANCHORED BY A CLOSED LOW CENTER IN SOUTHERN SASKATCHEWAN WILL CONTINUE LIFTING NORTHEAST SATURDAY NIGHT... DEVELOPING A DRY SLOT OVER NORTHEAST MONTANA. THEN SUNDAY A SHORTWAVE TROUGH DIGS INTO WESTERN MONTANA WHICH WILL EJECT ADDITIONAL MOISTURE AND INSTABILITY INTO EASTERN MONTANA THROUGH SUNDAY NIGHT. DO NOT EXPECT A LOT OF SHOWERS TO DEVELOP WITH CONTINUED DRY SLOTTING BUT MODELS SHOW QPF TO THE NORTH AND SOUTH OF THE CWA. SO WILL CONTINUE TO CARRY INHERITED POPS. THERE IS SOME UNCERTAINTY SINCE THE GFS...THE EC AND THE GEM ALL BEGIN TO DRIFT APART OVER THE WEEKEND. BUT WITH GENERAL TROUGHINESS THE REGION CAN EXPECT PERIODS OF SHOWERS. BOTH GFS AND ECMWF DEVELOP AN UPPER LEVEL RIDGE OVER THE NORTHERN ROCKIES SUNDAY NIGHT. THE GEM IS MUCH SLOWER TO DEVELOP THE RIDGE OVER EASTERN MONTANA. THIS RIDGE WILL SPREAD EAST MONDAY TO BRING A PERIOD OF WARM AND MOSTLY DRY CONDITIONS INTO MID WEEK. THE MODELS PICK UP THE NEXT EASTERN PACIFIC STORM SYSTEM BUT INTRODUCE UNCERTAINTY BY NOT AGREEING WITH THE PATH OF THE STORM WHICH COULD AFFECT THE AREA AFTER MID WEEK. MINIMAL CHANGES MADE TO THE GRIDS. SCT PREVIOUS DISCUSSION... THE EXTENDED FORECAST BEGINS WITH AN UPPER LOW OVER WEST CENTRAL SASKATCHEWAN WELL AGREED UPON BY THE GFS AND EC. SOUTHWEST FLOW ALOFT WILL BE OVER NORTHEAST MONTANA SATURDAY NIGHT. THE UPPER LOW MOVES TO MANITOBA BY MID DAY ON MONDAY WITH SOUTHWEST FLOW TURNING NORTHWEST ON MONDAY. BOTH MODELS BRING A FLAT RIDGE THROUGH ON TUESDAY WITH SOME RIPPLES IN THE FLOW. MOVING INTO THURSDAY THERE IS SOME DISAGREEMENT BETWEEN THE EC AND GFS... OVERALL SOUTHWEST TO WEST FLOW WILL REMAIN OVER THE REGION INTO THE WEEKEND WITH THE GFS A BIT QUICKER AND STRONGER WITH THE UPPER FEATURES. GOING TO CARRY THE HIGHEST POPS SUNDAY INTO MONDAY...THEN GO WITH A VERY BROAD BRUSH RIGHT AROUND CLIMO POPS FOR THE REMAINDER OF THE FORECAST. GOING TO KEEP CONSERVATIVE ON TEMPERATURES KEEPING TOWARDS THE MIDDLE OF THE GUIDANCE TEMPS. FORECAST CONFIDENCE DECREASES WITH EACH DAY IN THE EXTENDED. PROTON && .AVIATION... VFR CONDITIONS FOR THE REST OF THE DAY. THIS EVENING A COLD FRONT MOVING INTO THE AREA FROM THE WEST WILL GENERATE THUNDERSTORMS THAT WILL PUSH EASTWARD OVER THE TAF SITES DURING THE NIGHT TIME HOURS. THESE STORMS COULD PRODUCE GUSTY WINDS...FREQUENT LIGHTNING...HAIL AND HEAVY RAIN REDUCING FLIGHT LEVELS TO IFR TEMPORARILY. SE WIND STRENGTH OF 15-20 KTS WILL DIMINISH LATE IN THE EVENING. WIND WILL SHIFT TO THE NW FRIDAY BEHIND FRONT. SCT && .HYDROLOGY... FLOODING CONTINUES ON THE MILK RIVER FROM TAMPICO THROUGH NASHUA ALTHOUGH WATER LEVELS ARE FALLING AND ARE EXPECTED TO BEGIN TO FALL MORE QUICKLY. THE MILK RIVER AT TAMPICO AND NASHUA MAY FALL BELOW FLOOD STAGE BY THIS WEEKEND. THE MILK RIVER AT GLASGOW IS EXPECTED TO RECEDE ABOUT ONE FOOT PER DAY FOR THE NEXT COUPLE DAYS. FLOODING ALSO CONTINUES ALONG THE MUSSELSHELL RIVER AND FLATWILLOW CREEK IN PETROLEUM COUNTY...AND THE POPLAR RIVER NORTH OF THE MISSOURI RIVER...WITH CONDITIONS IMPROVING AND EXPECTED TO CONTINUE TO IMPROVE. WATER RELEASES WILL CONTINUE FROM FORT PECK DAM AT AROUND 60K CFS. THE MISSOURI RIVER FROM BELOW THE DAM TO THE NORTH DAKOTA BORDER WILL CONTINUE TO REMAIN HIGH DUE TO THESE RELEASES COMBINED WITH THE WATER FLOWING FROM THE MILK RIVER. LITTLE CHANGE IN RIVER LEVEL IS EXPECTED OVER THE NEXT WEEK. THUNDERSTORMS WILL BE LIKELY THURSDAY NIGHT THROUGH FRIDAY MORNING. SOME OF THE STRONGER STORMS WILL AGAIN BRING SOME CHANCE FOR FLASH FLOODING...HOWEVER...AS RIVER AND CREEK LEVELS WILL HAVE DROPPED SIGNIFICANTLY BY FRIDAY...THE THREAT FROM FLASH FLOODING IS LESS THAN PREVIOUS SYSTEMS. BMICKELSON && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR FORT PECK LAKE. FLASH FLOOD WATCH FROM 8 PM MDT THIS EVENING THROUGH FRIDAY MORNING FOR PETROLEUM...GARFIELD...MCCONE...RICHLAND...DAWSON... PRAIRIE...WIBAUX. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 316 PM MDT THU JUN 23 2011 MTZ016>027-059>062-241000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 316 PM MDT THU JUN 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WITH FREQUENT LIGHTNING BEING THE MAIN THREATS. THE HEAVIEST RAINFALL RATES...UP TO 2 INCHES PER 3 HOURS..ARE EXPECTED SOUTH OF THE MISSOURI RIVER. FLASH FLOODING WILL BE POSSIBLE. AREAS OF LOWLAND AND RIVER FLOODING PERSIST ALONG THE MUSSELSHELL...MILK...AND MISSOURI RIVERS. FLOOD WARNINGS REMAIN IN EFFECT. A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE UNTIL MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAVY RAIN SHOWERS WILL LINGER NEAR THE NORTH DAKOTA BORDER THROUGH FRIDAY MORNING WHICH MAY INCREASE FLOOD CONCERNS THERE. NO HAZARDOUS WEATHER IS EXPECTED. SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 130 km away, was scanning. The volume nearest the first event began at 02:01 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Spotter estimated 60 to 65 mph winds along with half an inch of rain.
Storm also produced 0.50 inches of rain.
Esitmated sustained winds of 50 to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329872, 329873, 329874, 329875.